Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 112, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Oct 16, 2005, 7:30 PM PDT for San Diego County, California. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2005, 7:30 PM PDT (02:30 UTC)
- Expired
- Oct 16, 2005, 9:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 83 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 7:40 PM PDT | HEAVY RAIN 0 | 1 E Borrego Springs, CA | 0.98 TOTAL DURING THE PAST 40 MINUTES WHICH BEGAN AROUND 7PM. |
| Oct 16, 8:16 PM PDT | HEAVY RAIN 0 | N Borrego Springs, CA | VERY HEAVY RAIN STARTED AT 804 PM HAS CAUSED ROADWAY FLOODING AROUND 3-4 INS. ON SOME ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 433 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 170232 FFWSGX CAC073-170430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 730 PM PDT SUN OCT 16 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 930 PM PDT * AT 724 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF OCOTILLO WELLS TO 6 MILES SOUTHWEST OF OCOTILLO WELLS...MOVING NORTHWEST AT 25 MPH. * THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR... OCOTILLO WELLS AT 740 PM PDT BORREGO SPRINGS AT 750 PM PDT RAINFALL AMOUNTS OF ALMOST AN INCH IN A HALF HOUR HAVE BEEN OBSERVED. ADDITIONAL RAINFALL AMOUNTS OF ANOTHER HALF INCH ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3339 11608 3300 11609 3309 11651 3340 11647 $$ BALFOUR
4 follow-up statements
000 WGUS76 KSGX 170300 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PDT SUN OCT 16 2005 CAC073-170430- SAN DIEGO CA- 800 PM PDT SUN OCT 16 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... AT 742 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF OCOTILLO WELLS TO 16 MILES WEST OF OCOTILLO WELLS...MOVING NORTHWEST AT 25 MPH. FLOOD WATERS ARE LIKELY MOVING DOWN COYOTE CREEK AND SAN FELIPE CREEK. RESIDENTS AND CAMPERS IN AND AROUND BORREGO SPRINGS AND OCTILLO WELLS SHOULD SEEK HIGHER GROUND. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOTORISTS TRAVELING ALONG HIGHWAY S22 BETWEEN SAN FELIPE AND SALTON CITY...AND HIGHWAY 78 BETWEEN JULIAN AND HIGHWAY 86 WILL LIKELY ENCOUNTER FLOODING. MUDSLIDES HAVE ALREADY BEEN REPORTED ALONG SAN FELIPE ROAD. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED DIPS...OR LOW WATER CROSSINGS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3339 11608 3300 11609 3309 11651 3340 11647 $$ RB
000
WGUS76 KSGX 170328
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
827 PM PDT SUN OCT 16 2005
CAC073-170430-
SAN DIEGO CA-
827 PM PDT SUN OCT 16 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM PDT FOR NORTHEASTERN
SAN DIEGO COUNTY...
AT 812 PM PDT...THE PUBLIC REPORTED FLASH FLOODING IN BORREGO
SPRINGS. DOPPLER RADAR SHOWS HEAVY RAIN STILL FALLING OVER THE LOS
COYOTES INDIAN RESERVATION ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF WARNER SPRINGS TO WARNER SPRINGS...MOVING WEST AT 25
MPH.
THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL REMAIN OVER THE MAINLY
RURAL AREAS OF NORTH OF LAKE HENSHAW.
FLOOD WATERS ARE LIKELY MOVING DOWN CHIHUAHUA CREEK...TOWARDS OAK
GROVE...AND DOWN BUENA VISTA CREEK...AND THE OTHER SMALL CREEKS
FLOWING INTO LAKE HENSHAW...AS WELL AS STILL MOVING DOWN SAN FELIPE
CREEK TOWARDS OCOTILLO WELLS...AND DOWN COYOTE CREEK TOWARDS BORREGO
SPRINGS. FLOODING IN THESE AREAS IS LIKELY UNTIL 930 PM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS AND CAMPERS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3342 11608 3306 11611 3306 11655 3312 11662
3323 11676 3343 11672
$$
RB000
WGUS76 KSGX 170358
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
858 PM PDT SUN OCT 16 2005
CAC073-170430-
SAN DIEGO CA-
858 PM PDT SUN OCT 16 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM PDT FOR NORTHEASTERN
SAN DIEGO COUNTY...
AT 836 PM PDT...HEAVY RAIN WAS NO LONGER OCCURRING OVER NORTHEAST
SAN DIEGO COUNTY. DOPPLER RADAR SHOWED THE HEAVY RAIN HAD MOVED WEST
OF PALOMAR MOUNTAIN AND NORTH INTO RIVERSIDE COUNTY.
MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
HOWEVER FLOOD WATERS WILL STILL BE MOVING DOWN CHIHUAHUA CREEK...
BUENA VISTA CREEK...SAN FELIPE CREEK...COYOTE CREEK UNTIL 930 PM.
RESIDENTS...CAMPERS...AND MOTORISTS IN RURAL NORTHEAST SAN DIEGO
COUNTY SHOULD REMAIN ALERT THROUGH 930 PM.
THIS INCLUDES THE COMMUNITIES OF OAK GROVE...WARNER SPRINGS...SAN
FELIPE...RANCHITA...SCISSORS JUNCTION...BORREGO SPRINGS...AND
OCOTILLO WELLS...HIGHWAY 79...HIGHWAY S2...HIGHWAY S22...HIGHWAY
78.
BE ESPECIALLY CAUTIOUS. AT NIGHT IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT ATTEMPT TO CROSS FLOODED ROADS. DO NOT UNDERESTIMATE THE
POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER
CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.
LAT...LON 3342 11608 3308 11608 3306 11655 3312 11662
3323 11676 3343 11672
$$
RB000
WGUS76 KSGX 170431
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT SUN OCT 16 2005
CAC073-170445-
SAN DIEGO CA-
930 PM PDT SUN OCT 16 2005
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN DIEGO COUNTY IS
CANCELLED...
HEAVY RAIN HAS NOT FALLEN OVER THE AREA SINCE 830 PM. MOST RUNOFF
SHOULD HAVE MOVED DOWNSTREAM FROM THE MOUNTAINS AND EMPTIED INTO
LAKE HENSHAW OR MOVED OUT INTO LOWER WASHES EAST OF SAN DIEGO
COUNTY.
THERE MAY STILL BE PONDED WATER AND MUD AND DEBRIS COVERING
ROADWAYS. MOTORISTS TRVELING THROUGH NORTHEAST SAN DIEGO COUNTY
SHOULD CONTINUE TO EXERCISE CAUTION TONIGHT...PARTICULARLY ON
HIGHWAY 79...HIGHWAY S2...HIGHWAY S22...AND HIGHWAY 78.
LAT...LON 3342 11608 3308 11608 3306 11655 3312 11662
3323 11676 3343 11672
$$
RBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 1:15 PM PDT, 6 hours 15 minutes earlier.
Area forecast discussion, Oct 16, 1:15 PM PDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 115 PM PDT SUN OCT 16 2005 .SYNOPSIS...A SLOW MOVING...STORM SYSTEM CENTERED OFF THE COAST... WILL BRING THE FIRST WIDESPREAD RAIN OF THE SEASON...ALONG WITH SCATTERED THUNDERSTORMS AND GUSTY WINDS. LOCALLY HEAVY RAIN COULD CAUSE FLOODING IN THE DESERTS AND MOUNTAINS...ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS THROUGH TUESDAY. DAYTIME TEMPERATURES WILL BE AVERAGING AS MUCH AS 10 TO 15 DEGREES BELOW SEASONAL NORMALS MONDAY AND TUESDAY. THE STORM IS FORECAST TO MOVE EAST OF THE AREA TUESDAY NIGHT...WITH DRY AND MILD WEATHER RETURNING FOR THE BALANCE OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SATELLITE LOOP SHOWS A LARGE CLOUD SHIELD NOW WRAPPING INTO THE CIRCULATION AROUND AN UPPER LOW CENTER SINKING S ABOUT 100 MILES SW OF SAN DIEGO. THE AIRMASS STREAMING N THROUGH THE LOWER COLORADO RIVER VALLEY IS TAPPING INSTABILITY AND MOISTURE FROM THE GULF OF CA RESULTING IN INCREASING MOISTURE AND INSTABILITY. YUMA RADAR SHOWS AREAS OF CONVECTION MOVING RAPIDLY NW...S OF THE INTERNATIONAL BORDER. MOST OF THE RAINFALL UP UNTIL NOW HAS BEEN LIGHT BUT WITH FLOW FROM THE GULF NOW ENTERING THE PICTURE...THE LOWER LAYERS WILL CONTINUE TO MOISTEN...AND STEADIER AND GRADUALLY HEAVIER RAINS WILL DEVELOP OVER FAVORED TERRAIN IN THE DESERTS AND THE EAST AND SOUTHEAST FACING MOUNTAIN SLOPES. WHILE SHOWERS AND A FEW FAST MOVING THUNDERSTORMS ARE EXPECTED OVERNIGHT...LOW LEVEL DEWPOINTS REMAIN MARGINAL FOR PRODUCING HEAVY RAIN DUE TO UPSLOPE. A FLASH FLOOD WATCH WILL BE IN EFFECT BEGINNING EARLY MON MORNING WHEN THE AIRMASS SHOULD BE SUFFICIENTLY MOIST FOR HEAVIER AND STEADIER OROGRAPHICALLY INDUCED RAINS. ELSEWHERE...SCATTERED SHOWERS HAVE BEEN OCCURRING WEST OF THE MOUNTAINS BUT HAVE REMAINED GENERALLY LIGHT. COMPUTER MODELS STALL THE UPPER LOW NEAR 30N 120W ON MONDAY...THEN PULL IT NE OVER THE AREA ON TUE. THE HEAVIEST...STEADIEST RAINS SHOULD OCCUR MONDAY AND MONDAY NIGHT WITH DEEP MOISTURE AND MARGINAL INSTABILITY IN PLACE. IN ADDITION TO THE RAIN...STRONG E WINDS WILL DEVELOP IN THE MOUNTAINS AND DESERTS THROUGH MON NIGHT. AT THIS TIME THE WINDS ARE EXPECTED TO REMAIN JUST BELOW WIND ADVISORY CRITERIA...BUT STRONGER WINDS COULD SURFACE LOCALLY IN CONJUNCTION WITH THUNDERSTORMS ANYWHERE IN THE FORECAST AREA. THE COLDEST POOL OF AIR WITH THE STORM CENTER SHOULD BE OVER SAN DIEGO COUNTY ON TUE SO EXPECT DAYTIME TEMPS TO BE WELL BELOW AVERAGE BOTH MON AND TUE. THE STORM SYSTEM IS STILL FORECAST TO DEPART THE AREA TUE NIGHT WITH DRY AND SEASONAL WEATHER THROUGH FRI. && .AVIATION... UPPER LEVEL LOW SOUTHWEST OF SAN DIEGO THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS ROTATING AROUND IT. VARIABLE CLOUDS AND MULTIPLE CLOUD LAYERS FROM AROUND 1500 FT UP TO 20000 FT. LOW IS FORECAST TO CONTINUE TO DRIFT TO THE SOUTHWEST THROUGH TONIGHT BEFORE MOVING BACK TO THE NORTHEAST OVER SOUTHERN CALIFORNIA MONDAY NIGHT AND TUESDAY. CONDITIONS ARE NOT FORECAST TO CHANGE MUCH INTO TUESDAY WITH PERIODS OF RAIN OR SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCAL IFR OR MVFR CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX. SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. HIGH RIP CURRENT RISK THROUGH MONDAY...SEE LAXSRFSGX && PUBLIC...JAD AVIATION...ECC
Hazardous weather outlook, Oct 16, 7:00 PM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 700 PM PDT SUN OCT 16 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-171100- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 700 PM PDT SUN OCT 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT. FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWEST CALIFORNIA IS IN EFFECT UNTIL LATE TUESDAY. A SLOW MOVING...UPPER LOW PRESSURE CENTER WILL BRING COOL AND UNSETTLED WEATHER WITH SHOWERS AND THUNDERSTORMS. EAST WINDS IN THE MOUNTAINS AND DESERTS WILL INCREASE TO 20 TO 30 MPH WITH A FEW GUSTS BETWEEN 40 AND 50 MPH ON THE RIDGES AT TIMES. THE RIP CURRENT RISK WILL BE ELEVATED TODAY DUE TO INCREASING WESTERLY SWELL. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWEST CALIFORNIA CONTINUES MONDAY AND TUESDAY. HEAVY RAIN IS EXPECTED TO DEVELOP ON THE EAST AND SOUTHEAST FACING SLOPES. FLASH FLOODING AND MUDSLIDES ARE POSSIBLE IN THE HEAVIEST DOWNPOURS. CONTINUED COOL WITH SHOWERS AND THUNDERSTORMS LIKELY MONDAY INTO TUESDAY OVER ALL OF SOUTHWEST CALIFORNIA. STRONG EAST WINDS IN THE DESERTS AND MOUNTAINS BETWEEN 20 AND 35 MPH WITH STRONGER GUSTS AT TIMES. A FEW THUNDERSTORMS COULD PRODUCE STRONG DAMAGING WIND AND HAIL. A LARGE WESTERLY SWELL WILL PRODUCE DANGEROUS RIP CURRENTS THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JAD/MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 11:14 PM PDT | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 8 hr |
| Oct 17, 1:21 PM PDT | Severe Thunderstorm Warning | SGX | Orange | 47 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.